Iowa, 2003

Hail in Iowa, May 4, 2003

May 4, 2003 · NWS ARX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 4, 2:14 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, May 4, 2:14 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
314 PM CDT SUN MAY 4 2003

PRIMARY FORECAST CONCERN IS WITH THE RAIN CHANCES FROM TONIGHT INTO
THE EARLY PART OF THE WEEK.

SURFACE ANALYSIS THIS AFTERNOON INDICATES A SURFACE HIGH NEAR LAKE
HURON. LOW PRESSURE WAS IN NORTH CENTRAL KANSAS. WARM FRONT WITH
THE LOW STRETCHED INTO SOUTHEAST MISSOURI.

MODELS IN REASONABLE AGREEMENT OF THE EVOLUTION OF THE RAINFALL INTO
MONDAY NIGHT. DIFFERENCE IN SOLUTIONS STARTS TO DEVELOP AFTER 00Z
TUESDAY. FIRST ROUND OF RAIN MAKING ITS WAY SLOWLY NORTHEAST ACROSS
THE FORECAST AREA AT THIS TIME. REGIONAL RADARS SHOW RAIN ALL THE
WAY BACK INTO CENTRAL IOWA ALSO MOVING NORTHEAST. RAIN IS BEING
DRIVEN BY THE UPPER LEVEL LOW OVER THE DAKOTAS WITH A SHORT WAVE
TROUGH ROTATING AROUND IT. THE 850 MB LOW WILL MOVE OUT OF KANSAS
AND INTO SOUTHERN MINNESOTA BY LATE TONIGHT PUSHING STRONG WARM AIR
ADVECTION OF 20C/12HOURS ACROSS THE FORECAST AREA. THE WARM AIR
ADVECTION WILL COMBINE WITH THE LIFT FROM THE SHORT WAVE TROUGH TO
HELP PRODUCE WIDESPREAD RAIN ACROSS THE AREA. LIMITED INSTABILITY
HAS NOT ALLOWED ANY THUNDER SO FAR...BUT LIGHTNING IS INDICATED
JUST SOUTHWEST OF THE FORECAST AREA SO WILL LEAVE THE MENTION IN.
QPF VALUES OF 1 TO 1.5 INCHES POSSIBLE BUT ACTIVITY SHOULD BE
MOVING FAST ENOUGH TO PRECLUDE ANY FLOODING PROBLEMS.

ENTIRE STORM SYSTEM EXPECTED TO BECOME VERTICALLY STACKED OVER
NORTHERN WISCONSIN BY LATE MONDAY. THIS WILL ALLOW THE WARM FRONT
TO PUSH NORTH OF THE FORECAST AREA ALONG WITH THE BEST WIDESPREAD
RAINS. WILL KEEP LIKELY POPS GOING FOR MONDAY MORNING AS THE WARM
FRONT LIFTS THROUGH BUT THEN DROP BACK TO CHANCE POPS FOR THE
AFTERNOON. BOTH MODELS STILL INDICATE LOTS OF MOISTURE REMAINING
OVER THE AREA. WITH THE RAIN IN THE MORNING AND LITTLE OR NO SUN IN
THE AFTERNOON WILL UNDERCUT THE WARMER MET GUIDANCE AND STAY CLOSE
TO THE COOLER VALUES OF THE MAV.

MODEL DIFFERENCES SHOW UP MONDAY NIGHT AS THE ETA KEEPS THE SYSTEM
RELATIVELY VERTICALLY STACKED AND MOVES IT SLOWLY TO THE EAST. THE
GFS HOWEVER NEVER STACKS THE SYSTEM UP AS IT HAS A SHORT WAVE
TROUGH UNDER-CUTTING THE SYSTEM THAT HELPS TO SHEAR IT OUT. TRACKING
THIS SHORT WAVE BACK TO 12Z TODAY...THE GFS IS TRYING TO BRING THIS
SHORT WAVE TROUGH OUT OF A SHEAR ZONE MOVING ONTO THE PACIFIC
NORTHWEST COAST. HAVE DOUBTS ABOUT THIS SOLUTION SO HAVE OPTED TO
STAY WITH THE ETA WHICH APPEARS TO BE SHOWING MORE RUN TO RUN
CONTINUITY. THE ETA KEEPS THE LOW MOVING SLOWLY TO THE EAST THROUGH
WEDNESDAY SO HAVE INCREASED CLOUD COVER INTO THE MIDDLE OF THE WEEK
ALONG WITH CHANCE POPS FOR MUCH OF THE FORECAST AREA.

WILL TRY TO INDICATE A DRY DAY WEDNESDAY BEFORE THE NEXT SYSTEM
COMES IN FOR THURSDAY. 00Z RUN OF THE GFS IS NOW DRY FOR FRIDAY AND
SATURDAY HOLDING THE NEXT CHANCE RAIN BACK UNTIL SUNDAY.

.LSE...WATCHES/WARNINGS/ADVISORIES...NONE.

04
Hazardous weather outlook, May 4, 4:00 AM CST, 12 hours 36 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT SUN MAY 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER INDICATES THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS OVER NORTHEAST IOWA INTO FAR SOUTHWEST
WISCONSIN TODAY AND TONIGHT. THE MAIN THREAT TIME APPEAR TO BE
LATE THIS AFTERNOON AND EARLY THIS EVENING. THE LOW PRESSURE SYSTEM
OVER KANSAS WILL LIFT NORTHEAST TODAY AND TONIGHT. BY LATE THIS
AFTERNOON THE WARM FRONT AHEAD OF THE LOW IS EXPECTED TO BE ACROSS
CENTRAL AND SOUTHERN IOWA. WARM...MOIST AND UNSTABLE AIR BEING
LIFTED NORTH AND OVER THE FRONT...COMBINED WITH FAVORABLE WIND SHEAR
ALOFT...WILL ALLOW FOR WIDESPREAD SHOWERS AND THUNDERSTORMS OVER THE
AREA LATER THIS AFTERNOON AND THIS EVENING. A FEW OF THE STORMS OVER
NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN MAY PRODUCE DIME TO
NICKEL SIZED HAIL LATER THIS AFTERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE STORMS OVER PARTS OF THE AREA AGAIN
MONDAY...MAINLY ALONG AND EAST OF THE MISSISSIPPI RIVER. THE MAIN
THREAT TIME APPEARS TO BE DURING THE AFTERNOON HOURS. THE SURFACE
AND UPPER LOW WILL SLIDE OVER THE AREA MONDAY. COLDER...DRIER AIR
AND FAVORABLE WIND SHEAR ALOFT...COMBINED WITH A MOIST LOW LEVEL
AIRMASS...WILL ALLOW FOR MORE SHOWERS AND THUNDERSTORMS OVER THE
AREA BY MONDAY AFTERNOON. THE MAIN THREAT FROM ANY SEVERE STORMS
MONDAY AFTERNOON WILL AGAIN BE LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
EARLY THIS EVENING IN NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN.
SPOTTER ACTIVATION MAY BE NEEDED AGAIN MONDAY AFTERNOON...MAINLY
ACROSS SOUTHWEST INTO CENTRAL WISCONSIN.

RRS

The radar

The La Crosse radar (KARX), 121 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fayette

When
May 4, 4:36 PM CST
Where
Fayette County, Fayette
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.833, -91.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354105.